Montana, 2009

Winter Storm and Heavy Snow in Montana, March 5 to 6, 2009

March 5 to 6, 2009 · NWS MSO · 4 events in 4 counties and zones

A vigorous and moist winter storm brought moderate to heavy snow accumulations over the higher terrain of western Montana. Amounts ranged between eight to sixteen inches over ski areas and mountain passes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A vigorous and moist winter storm brought moderate to heavy snow accumulations over the higher terrain of western Montana. Amounts ranged between eight to sixteen inches over ski areas and mountain passes. Lower elevations received anywhere from two to five inches of snow. In addition, strong south to southwest winds caused blowing and drifting of snow. Several area roads were closed due to poor driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 5, 3:56 AM MST, 4 minutes earlier.

Area forecast discussion, Mar 5, 3:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
356 AM MST THU MAR 5 2009

.DISCUSSION...AN ACTIVE PERIOD IS SETTING UP FOR THE NORTHERN
ROCKIES TODAY AND FRIDAY AS A VIGOROUS TROUGH OF LOW PRESSURE
MOVES INTO THE REGION FROM CANADA. PRECIPITATION IS ALREADY
EVIDENT ON RADAR IMAGERY THIS MORNING OVER THE IDAHO PANHANDLE AHEAD
OF THE APPROACHING SYSTEM. EXPECT PRECIPITATION COVERAGE TO SPREAD
INTO NORTHWEST MONTANA AND NORTH CENTRAL IDAHO EARLY THIS
MORNING...AND THEN INTO SOUTHWEST MONTANA THIS AFTERNOON. DUE TO
FAVORABLE LIFT AND MOISTURE...HEAVY SNOW ACCUMULATIONS ARE
EXPECTED OVER THE MOUNTAINS WITH LIGHT TO MODERATE ACCUMULATIONS
EXPECTED IN MOST VALLEY LOCATIONS BY FRIDAY MORNING. NUMEROUS
WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR THIS
SYSTEM...PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

IN ADDITION TO SNOW...GUSTY SURFACE WINDS ARE EXPECTED TO DEVELOP
THIS MORNING IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. A
SURFACE LOW WILL TRACK SOUTHWARD OUT OF CANADA ALONG WITH THE
UPPER LEVEL TROUGH. AHEAD OF THIS FEATURE...SOUTH WINDS WILL CAUSE
DOWNSLOPING CONDITIONS IN THE LARGER VALLEYS OF WESTERN MONTANA AS
WELL AS THE CAMAS PRAIRIE IN IDAHO. THESE WINDS ARE EXPECTED TO BE
PARTICULARLY STRONG OVER THE CAMAS PRAIRIE AND THUS A WIND
ADVISORY HAS BEEN ISSUED. AS THE SURFACE LOW SAGS SOUTHWARD THIS
AFTERNOON AND EVENING...WINDS WILL SHIFT TO A MORE NORTH OR
NORTHEASTERLY DIRECTION. THIS WILL ALLOW SOME COLDER ARCTIC LIKE AIR TO
SPILL INTO NORTHWEST MONTANA. THE STRONGEST PUSH WILL REMAIN OVER
GLACIER PARK AND INTO THE NORTHERN FLATHEAD VALLEY WHERE GUSTY
WINDS WILL COMBINE WITH SNOW TO CAUSE SOME LOCAL VISIBILITY ISSUES.

SATURDAY THROUGH THURSDAY...MODELS MAINTAIN FAIRLY GOOD AGREEMENT
WITH THE LARGE SCALE UPPER LEVEL PATTERN THROUGH THE WEEKEND AND THE
BEGINNING OF THE WEEK. A MOIST...COOL AND BROAD TROUGH OF LOW
PRESSURE WILL PUSH OUT OF THE GULF OF ALASKA ON SATURDAY BEFORE
PASSING THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH
MONDAY. ALTHOUGH SPECIFIC FEATURES ARE STILL BEING WORKED OUT...
WIDESPREAD SNOW WITH TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL LOOKS
LIKELY. WILL CONTINUE TO MONITOR THE AMOUNT OF AVAILABLE MOISTURE
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

AFTER THE TROUGH PASSES TO THE EAST ON TUESDAY...AN ACTIVE
NORTHWESTERLY FLOW WILL CONTINUE THE CHANCE FOR SNOW THROUGH THE END
OF THE WEEK.

&&

.AVIATION...A TROUGH OF LOW PRESSURE WILL CONTINUE TO DIG INTO
NORTH CENTRAL IDAHO AND WESTERN MONTANA TODAY. CLOUDS WILL
GRADUALLY LOWER THROUGH THE DAY AS THE TROUGH CENTERS ITSELF OVER
THE AREA. MOUNTAINS AND AREA PASSES WILL REMAIN OBSCURED BY
CLOUDS AND SNOWFALL TODAY. MODEL SOUNDINGS SHOW THAT KGPI WILL
SEE LOWERING CLOUDS THROUGH THE MORNING WITH CEILING AND
VISIBILITY REDUCTIONS DUE TO SNOW BECOMING LIKELY BY 18Z. SNOW IS
EXPECTED TO CONTINUE INTO THE EVENING AT KGPI. A LOWERED CLOUD
DECK WILL MAINTAIN OVER KMSO...KBTM AND KSMN THROUGH TODAY BUT
SNOW DOES NOT LOOK TO CREATE ANY EXTENDED REDUCTIONS TO CEILINGS
OR VISIBILITIES UNTIL LATE THIS EVENING. IN ADDITION TO SNOW AND
CLOUD COVER...GUSTY SOUTH WINDS WILL BE PRESENT REGION WIDE
THROUGH THIS AFTERNOON AS A PRESSURE GRADIENT STRENGTHENS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
     FRIDAY FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR WEST GLACIER
     REGION.

     WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR
     KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM NOON TODAY TO 8 AM MST FRIDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR POTOMAC/SEELEY
     LAKE REGION.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR LOWER CLARK FORK
     REGION.

ID...WINTER STORM WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     OROFINO/GRANGEVILLE REGION.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING UNTIL 7 AM PST FRIDAY ABOVE 3000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...VIA
LONG TERM....KITSMILLER
AVIATION...KITSMILLER
Hazardous weather outlook, Mar 4, 5:08 PM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
508 PM MST WED MAR 4 2009

MTZ002-004-051230-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WINTER STORM WARNINGS ARE IN EFFECT.
GO TO WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT...ESPECIALLY ALONG THE HIGHWAY 2 CORRIDOR INCLUDING MARIAS
PASS AND OVER LOOKOUT PASS. AN ARCTIC FRONT WILL DRAW COLD AIR OVER
THE CONTINENTAL DIVIDE LATE SUNDAY NIGHT. IN ADDITION TO COLDER
AIR...STRONG EASTERLY WINDS WILL INCREASE ALONG THE CONTINENTAL
DIVIDE. THE COMBINATION OF WINDS WITH RECENT SNOWFALL MAY CAUSE
REDUCED VISIBILITIES...CAUSING TRAVEL DIFFICULTIES.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-051230-
KOOTENAI/CABINET REGION-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WINTER STORM WARNINGS ARE IN EFFECT.
GO TO WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT. AN ARCTIC FRONT WILL DRAW COLD AIR OVER THE CONTINENTAL
DIVIDE LATE SUNDAY NIGHT. ACCUMULATING SNOWFALL MAY CAUSE TRAVEL
DIFFICULTIES.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-051230-
FLATHEAD/MISSION VALLEYS-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...STRONG EAST TO NORTHEAST WINDS WITH
GUSTS TO NEAR 40 MPH AND ACCUMULATING SNOWFALL ARE EXPECTED TO
IMPACT THE FLATHEAD AND MISSION VALLEYS STARTING THURSDAY EVENING.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT. AN ARCTIC FRONT WILL DRAW COLD AIR OVER THE CONTINENTAL
DIVIDE LATE SUNDAY NIGHT. IN ADDITION TO COLDER AIR...EASTERLY
WINDS WILL INCREASE IN THE FLATHEAD VALLEY AS THE SURFACE PRESSURE
GRADIENT TIGHTENS. THE COMBINATION OF WINDS WITH RECENT SNOWFALL
MAY CAUSE REDUCED VISIBILITIES...CAUSING TRAVEL DIFFICULTIES.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ006-051230-
BITTERROOT/SAPPHIRE MOUNTAINS-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WINTER STORM WARNINGS ARE IN EFFECT.
GO TO WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
THE HIGHWAY 12 CORRIDOR UP TO LOLO PASS WILL BE IMPACTED BY
ACCUMULATING SNOW THROUGH SUNDAY NIGHT. THE POSSIBILITY OF
ADDITIONAL ACCUMULATIONS EXISTS MONDAY THROUGH TUESDAY AS THE
UPPER LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-051230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
408 PM PST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WINTER STORM WARNINGS ARE IN EFFECT.
GO TO WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT...INCLUDING LOLO PASS. THE POSSIBILITY OF ADDITIONAL
ACCUMULATIONS EXISTS MONDAY THROUGH TUESDAY AS THE UPPER LEVEL
SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ043-051230-
POTOMAC/SEELEY LAKE REGION-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WINTER STORM WARNINGS ARE IN EFFECT.
GO TO WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT...ESPECIALLY ALONG THE HIGHWAY 83 CORRIDOR FROM SEELEY LAKE
TO CONDON. AN ARCTIC FRONT WILL DRAW COLD AIR OVER THE CONTINENTAL
DIVIDE LATE SUNDAY NIGHT. IN ADDITION TO COLDER AIR...EASTERLY
WINDS...MAINLY ALONG THE HIGHWAY 200 CORRIDOR...WILL INCREASE AS
THE SURFACE PRESSURE GRADIENT TIGHTENS. THE COMBINATION OF WINDS
WITH RECENT SNOWFALL MAY CAUSE REDUCED VISIBILITIES...CAUSING
TRAVEL DIFFICULTIES.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-051230-
BUTTE/BLACKFOOT REGION-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT AND FRIDAY...ACCUMULATING SNOW IS
POSSIBLE...ESPECIALLY NORTH OF I-90 AND ALONG HIGHWAY 141 FROM FROM
AVON TO HELMVILLE. TRAVEL MAY BE IMPACTED BY ACCUMULATING SNOWS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT...ESPECIALLY NORTH OF I-90 AND HIGHWAY 141 FROM HELMVILLE TO
AVON. STRONG EAST WINDS ARE ALSO POSSIBLE FROM HELMILLE TO AVON AS
AN ARCTIC FRONT WILL DRAW COLD AIR OVER THE CONTINENTAL DIVIDE LATE
SUNDAY NIGHT. THE COMBINATION OF WINDS WITH RECENT SNOWFALL MAY
CAUSE REDUCED VISIBILITIES...CAUSING TRAVEL DIFFICULTIES.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-051230-
OROFINO/GRANGEVILLE REGION-
408 PM PST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...WIND ADVISORIES HAVE BEEN ISSUED
GO TO WEATHER.GOV/MISSOULA FOR DETAILS.

A SURFACE COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY.
TRAVEL WILL BE IMPACTED BY ACCUMULATING SNOW THROUGH SUNDAY
NIGHT...INCLUDING GREER GRADE. THE POSSIBILITY OF ADDITIONAL
ACCUMULATIONS EXISTS MONDAY THROUGH TUESDAY AS THE UPPER LEVEL
SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-051230-
MISSOULA/BITTERROOT VALLEYS-
508 PM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

MOSTLY CLOUDY SKIES EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY EVENING...EXPECT INCREASING SOUTHERLY WINDS
IN THE BITTERROOT AND MISSOULA VALLEYS AS A STRONG PRESSURE
GRADIENT SETS UP.

ACCUMULATING SNOWS ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY WHICH
MAY CAUSE TRAVEL DIFFICULTIES. MUCH COLDER ARCTIC AIR WILL SETTLE
IN FRIDAY AND FRIDAY NIGHT.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Kootenai/Cabinet Region

When
March 5, 4:00 AM MST to 10:31 PM MST
Where
Kootenai/Cabinet Region forecast zone
Reported by
Trained Spotter
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

Storm spotters near Tuscor and Heron each reported 6 of new snow accumulations.

Winter Storm, Lower Clark Fork Region

When
March 5, 5:00 AM MST to March 6, 3:47 AM MST
Where
Lower Clark Fork Region forecast zone
Reported by
Department of Highways
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Three to five inches of new snow fell in the lower elevations, with nine to sixteen inches over the higher terrain. Winds gusting up to 30 mph created blowing and drifting snow with low visibility at times. Interstate 90 over Lookout Pass was closed due to severe driving conditions.

Heavy Snow, Bitterroot / Sapphire Mountains

When
March 5, 9:00 AM MST to March 6, 8:00 AM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

Lolo Pass reported new snow accumulations of twelve to sixteen inches, while Lost Trail Pass ski area reported fourteen inches of new snow.

Winter Storm, West Glacier Region

When
March 5, 10:00 AM MST to March 6, 3:47 AM MST
Where
West Glacier Region forecast zone
Reported by
Trained Spotter
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Spotters located in Columbia Falls and West Glacier reported generally one to three inches of snow in combination with strong winds reducing visibility to less than one quarter mile. Higher elevations received anywhere from six to twelve inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159834, 160087, 160088, 159835.